Ivermectin Toxicosis in Dogs

Adesola Odunayo, DVM, MS, DACVECC University of Tennessee
Marie E. Kerl, DVM, MPH, DACVECC & DACVIM (Small Animal) University of Missouri–Columbia

Profile

Definition

  • When ivermectin, a macrocytic lactone, is present in sufficiently high concentrations to cross the blood–brain barrier, it can cause neurologic signs in dogs. 
  • Toxicity may occur with products administered orally, topically, or parenterally. 
    • The same dose will be absorbed faster when administered parenterally than when administered topically, but signs of toxicity can be seen in all routes with high enough doses.
  • The same dose will be absorbed faster when administered parenterally than when administered topically, but signs of toxicity can be seen in all routes with high enough doses.

Sign in to continue reading this article.

Not registered? Create an account for free to read full articles from cliniciansbrief.com.

Material from Clinician’s Brief may not be reproduced, distributed, or used in whole or in part without prior permission of Educational Concepts, LLC. For questions or inquiries please contact us.

Clinician’s Brief, the official publication of the NAVC, provides relevant diagnostic and treatment information for small animal practitioners. It has been ranked the #1 most essential publication by small animal veterinarians for 7 years.*

*2007-2013 PERQ and Essential Media Studies